CLOZAPINE-RELATED SUDDEN PERICARDITIS IN A PATIENT TAKING LONG ACTING ARIPIPRAZOLE AND VALPROATE: A CASE REPORT
Domenico De Berardis *
NHS, Department of Mental Health, Psychiatric Service of Diagnosis and Treatment, Hospital “G. Mazzini”, ASL 4 Teramo, Italy
Received: March 27, 2017; Revised: May 2, 2017; Accepted: May 2, 2017; Published online: May 2, 2017.
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
Clozapine may be associated with cardiovascular adverse effects including QTc prolongation and, more rarely, with myocarditis and pericarditis. Although rare, these latter cardiovascular adverse effects may be life-threatening and must be immediately recognized and treated. Several cases of clozapine related-pericarditis have been described and often it has a subtle and insidious onset with symptoms that may be often misdiagnosed with psychiatric manifestations (e.g. anxiety, panic or somatization) leading to a delayed correct diagnosis with potential fatal consequences. (5) In the present case report we describe the case of a sudden onset clozapine-related pericarditis during titration phase in a patient taking long acting aripiprazole and valproate. We underline the importance of early diagnosis of clozapine-related pericarditis and the need to have monitoring protocols to prevent this potentially fatal adverse effect especially when polypharmacy is administered to patients taking clozapine.
Keywords: clozapine, pericarditis, long acting aripiprazole, valproate, polypharmacy, therapeutic drug monitoring


e-submission

Archives